Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 5, NWS Charleston, SC

March 22, 20185 counties in South Carolina

NWS Charleston, SC issued this freeze warning at Mar 22, 2018, 2:56 PM EDT for 5 counties in South Carolina. It took effect at Mar 23, 2018, 5:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 2:56 PM EDT (18:56 UTC)
In effect from
Mar 23, 2018, 5:00 AM EDT
Expired
Mar 23, 2018, 9:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, SC

Counties Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this freeze warning went out at Mar 22, 1:10 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 22, 1:10 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
110 PM EDT Thu Mar 22 2018

.SYNOPSIS...
High pressure will prevail through Saturday. A cold front will
drop through the area on Sunday as high pressure wedges in from
the north. High pressure will then persist through the middle
of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: No significant changes were made with the latest forecast update.
Upper troughing will persist over the region while cool high
pressure remains to the west. No precipitation expected given
the dry air mass in place, as evidence by the 0.36 inch PWAT
from the 12Z CHS sounding. Low- level cold advection is forecast
to diminish slowly and winds will be downsloping from the west
northwest but after a chilly start it will be slow to warm.
Highs should only top out around 60 across the Lowcountry and
lower to mid 60s farther south, generally warmest south of I-16.
It will not be as windy compared to yesterday but some gusts
near 20 mph are expected at times.

Tonight: The main concern will be the potential for freezing
temperatures and frost. Based on what happened this morning
regarding temperatures where some observations hit freezing we
have issued a Freeze Watch for areas mainly north and west of
Charleston, Walterboro, Hampton and Sylvania. Even if freezing
temperatures do not occur frost will be likely for most areas
away from the coast and thus at the very least Frost Advisories
will likely be issued later today even if Freeze Warnings are
not.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
High pressure will drift over the eastern U.S. on Friday and then
into the Atlantic on Saturday. Concurrently, an area of low pressure
will move east across the Ohio River Valley on Saturday, which will
place a developing warm front to our north. Quiet weather is
expected as best forcing and moisture remains out of the area. Below
normal temperatures on Friday will moderate on Saturday as the
forecast area becomes increasingly positioned in the warm sector
ahead of the approaching low.

A cold front will quickly drop south through the forecast area on
Sunday as high pressure wedges in from the north. Passing shortwave
energy will help provide lift for showers along the front. Models
continue to show varying coverage in precipitation, with the GFS
indicating some heavier rainfall than the ECMWF and Canadian as the
front gets into our GA zones. Have maintained current PoP scheme
which peaks around 40%. Should have a decent temperature gradient
across the area as highs in far southeast Georgia peak in the mid
70s ahead of the front, while the north remains in the low 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Models are in good agreement through the long term period. A wedge
of high pressure will persist over the area on Monday, resulting in
cloudy and cool conditions with possibly some lingering light rain.
The wedge will then weaken on Tuesday as the high expands over the
region. Quiet weather and warming temperatures expected the
remainder of the period as strong mid level ridging takes hold.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR at KCHS/KSAV through 18Z Friday.

Extended Aviation Outlook: VFR through Saturday. Sub-VFR ceilings
possible early Sunday through Monday as a front drops into the
area.

&&

.MARINE...
Today/Tonight: Improving conditions are expected today as low
level cold air advection ebbs while high pressure builds east
over the coastal waters. By this afternoon, offshore flow will
be below 20 kt well offshore and 15 kt near shore. Speeds will
remain elevated over GA waters from Grays Reef seaward with
occasional gusts to 25 kt possible in AMZ374 overnight.
Elsewhere, conditions well below SCA thresholds in near shore
waters with seas less than 3 ft.

Friday through Tuesday: Rather benign marine conditions expected
Friday into early Saturday as high pressure transitions into the
Atlantic. South/southwest winds will then increase on Saturday as a
low pressure system approaches from the west. Some gusts near 25
knots will be possible in the outer Georgia waters, but at this time
think a small craft advisory will not be needed. Winds and seas will
really deteriorate on Sunday behind a cold front that will drop
south through the waters. Advisories will be likely beginning Sunday
afternoon and will continue through Monday as a wedge of high
pressure settles in. Conditions are expected to improve Tuesday as
the high expands over the area and the pressure gradient
relaxes.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Watch from late tonight through Friday morning for
     GAZ088.
SC...Freeze Watch from late tonight through Friday morning for
     SCZ040-042>045-050-052.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...RJB
MARINE...RJB
Hazardous weather outlook, Mar 22, 9:54 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
954 AM EDT Thu Mar 22 2018

GAZ087-099>101-114>116-118-137-138-140-SCZ047>049-051-231000-
Jenkins-Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-
Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper-
Beaufort-Coastal Colleton-Coastal Jasper-
954 AM EDT Thu Mar 22 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Frost: Scattered frost is expected to develop late tonight through
around daybreak Friday morning, mainly north and west of Charleston,
Beaufort and Savannah. A Frost Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ088-SCZ040-042>045-050-052-231000-
Screven-Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Charleston-Tidal Berkeley-
954 AM EDT Thu Mar 22 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ117-119-139-141-231000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
954 AM EDT Thu Mar 22 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 12:13 AM EDTSmall Craft AdvisoryCHS10 hr
Mar 22, 9:50 AM EDTFreeze WatchCHSAllendale, Berkeley, Colleton, Dorchester, Hampton5 hr
Mar 22, 2:56 PM EDTFrost AdvisoryCHSAllendale, Hampton18 hr

Nearby

Freeze Warnings in South Carolina, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.